Does Accutane Cause Hair Loss? The Truth and Advice
Accutane Can Cause Severe Hair Loss
Accutane works very well for those with persistent, problematic acne, but noticeable hair loss is possible with this medication. Dermatologists currently class isotretinion-induced hair loss as telogen effluvium and believe that it should resolve over time, but many Accutane users are left with this problem as a long-term side effect.
I have been off Accutane for a year (since spring 2016), and have unfortunately lost about 70% of my previously incredibly thick, luscious hair.
I believe that sufferers of severe acne become so obsessed with getting clear skin that they're willing to do anything to feel beautiful, which naturally leads to us taking a medication like Accutane. We are aware that it can cause many complications, but our hyperfocus on obtaining clear skin pushes us to take the plunge.
Telogen Effluvium Hair Loss
Dermatologists currently believe that severe Accutane-induced hair loss is most likely telogen effluvium (TE), a condition that is triggered by shocks to the body. This shock can be anything from illness, to extreme weight loss, to a harsh medication such as Accutane.
Normally, telogen effluvium resolves itself within about 6 months, but often, chronic TE can develop where new regrowth begins to shed in addition to the longer, existing hairs. This is a relatively harmless condition that should resolve itself just as regular TEs do (as a new hair will come in after each hair is lost), but long term, heavy shedding does noticeably thin out your hair because none of your regrowth is staying on your head.
Can Minoxidil Help With Telogen Effluvium?
This consistent, obvious thinning is devastating and is what I am currently dealing with. Some dermatologists recommend using topical minoxidil to help induce regrowth, but steroid-based treatments come with a plethora of their own side effects. Minoxidil can initially worsen shedding, which is a terrifying concept for someone with already thinned-out hair, and can cause cardiovascular irregularity and blood pressure changes. There is minimal proof that it works for telogen effluvium hair loss, and for that reason, I have decided to not use it.
My Accutane-Induced Hair Loss
I was on Accutane (called Roaccutane here in the UK) for a total of 7 months. Initially, I was put on 20mg. Then, my dose was raised to 40mg, which cleared my hormonal acne up extremely well. I was given a box of 60mg capsules for the final month of my course. I experienced the typical side effects (fatigue, intense dry skin and lips, and headaches), but was more than willing to persevere through those to clear my acne.
I started losing a horrendous amount of hair 5 months into my 7 month Accutane course. I noticed it in the shower. I would shampoo my hair, rinse it, and pull out handfuls of loose hair.
It just accelerated from there. Anytime I touched my hair or manipulated it in any way (e.g. I would wrap my hands around my ponytail), I would grab onto huge clumps of hair. I was losing around 700 hairs at this point, which is classed as heavy hair loss. It has certainly done a number on my confidence and happiness.
My hair was stunning, and it absolutely broke my heart to see it thinning. I have been off Accutane for around a year, and I still lose at least 300 hairs a day.
Now, my hair is incredibly thin. There is not a day that I don't cry about how I have potentially permanently destroyed my previously-incredible hair. My hair was my whole identity and was the one feature that I identified with completely.
Some hairs are growing back, but very slowly, and most of my regrowth is falling out too. I am losing hairs of all lengths now, showing that Accutane has triggered some kind of long-term disturbance in my hair growth cycle.
Does This Mean Nobody Should Take Accutane?
I do not want to scare anyone who is currently taking or plans on taking Accutane. Having explained the unfortunate part of my Accutane story, I do have to add that my acne was terrible and that my skin is lovely now, even a year after taking it. If you are someone whose life is being ruled and dictated by your skin issues, then I would urge you to consider the fact that this hair complication is rare. Having clear, normalised skin after years of acne is something that truly changes your life, and you deserve to experience that like I have.
"How Do I Know If I'm Losing My Hair On Accutane?"
The average person loses between 60 and 120 hairs a day, so it is normal to take Accutane and see some loss in the shower or throughout the day, now that you will probably be looking out for hairs more so than you did before.
I have been hit extremely hard, and I believe it is because I am very sensitive to all medications. This side effect isn't so much Accutane affecting the hair follicles (I hope!); instead, it is some sort of telogen effluvium that has resulted from Accutane "shocking" my body. When the body is stressed in this way, it can result in ongoing, severe hair loss because the body feels like it is in survival mode and focuses its energy on the vital organs rather than hair growth (which is not as important for survival).
If you are experiencing heavy hair loss (I'm talking 300+ hairs a day, don't estimate), then perhaps you should stop taking Accutane immediately. Maybe my hair loss would not have been so severe if I had stopped taking Accutane the moment that I started losing hair, but I believed my dermatologist when he said that it would end, and I desperately wanted clear skin.
What to Do if You Lose Hair While on Accutane?
If you start noticeably losing hair (seeing clumps of hair around the house and pulling away loose strands of hair constantly), here are some steps you must take:
- If you're a female on birth control, stop taking the pill since as this can cause telogen effluvium hair loss on its own.
- Get your iron ferritin levels checked (this is crucial).
- Get your thyroid checked.
- Make sure you are NOT undereating. When recovering from hair loss, if you want to grow back healthy hair as quickly as possible, you should focus on reaching your daily targets of protein and fat.
Then, it is just a waiting game. I would love to tell you that your hair loss will definitely resolve over the next few months to a year, but I cannot do that since I am still suffering from this side effect, even after a year off Accutane. However, it is likely that you will eventually move towards a full recovery. In any case, all you can do is follow these steps and try to distract yourself as your body readjusts.
What Vitamins Are Worth Taking for Accutane Hair Loss?
Do not let insecurity and fear convince you to buy into the supplement game. Most supplements will have next to NO effect on the rate that your hair grows, and no effect on your hair cycle (i.e., they won't stop the hairs physically falling out). However, here are some that actually help you regrow healthy, nourished hair.
- Biotin (essential, Accutane depletes biotin!): Take 10,000mcg, with a meal and lots of water. It DOES make your hair grow noticeably faster. I know that it is working because they make my nails nails grow like weeds and darken my eyelashes. The latter gives me hope that biotin, at this dosage, may also help my hair come in more healthily.
- B complex: B vitamins minimise biotin breakouts and support your metabolism (important in growing hair, which requires energy).
- Bamboo silica: This is a great source of silica, which aids the keratin formation in hair strands.
- Zinc (especially if you're a vegetarian!): You should be getting 20-30mg of elemental zinc a day.
- Iron: If your iron ferritin level is less than 60, you need to supplement because you need it to be at around 75-90 for optimal hair growth. Take it with vitamin C, preferably an effervescent form of vitamin C that dissolves in water.
- Vitamin D3: 5000IU a day, soft-gel form, with a meal.
- Flaxseed oil: This is considered a vegan alternative to cod liver oil, providing fatty acids that are extremely beneficial to skin and hair health. It is important to avoid cod liver oil because it is high in vitamin A. Anyone suffering from Accutane hair loss should avoid taking vitamin A supplements as a precaution.
Please share your story in the comments, to help others and give us all some hope!
This girl also suffered from bad Accutane hair loss
A year after her course, her hair grew back!
Have you suffered from Accutane-induced hair loss?
If you have lost significant amounts of hair on Accutane, what is your biological gender?
If you have lost hair on Accutane, are you:
If you have lost hair *heavily* from Accutane, were/are you low in iron (low ferritin count)?
Questions & Answers
© 2017 Lucy